Alert archive / Idaho / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 17, NWS Pocatello, ID

June 20, 2003Bannock County, Caribou County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 20, 2003, 3:26 PM MDT for Bannock County, Caribou County, Idaho. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2003, 3:26 PM MDT (21:26 UTC)
Expired
Jun 20, 2003, 4:15 PM MDT
In force
49 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

Counties Bannock County, ID, Caribou County, ID

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2003-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2003-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-318 J/kg
Mixed-layer LCL
3115 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

990 
WUUS55 KPIH 202126
SVRPIH
IDC005-029-202215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
326 PM MDT FRI JUN 20 2003

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BANNOCK COUNTY IN IDAHO
  WESTERN CARIBOU COUNTY IN IDAHO

* UNTIL 415 PM MDT

* AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LUND...OR ABOUT 4 MILES EAST OF LAVA HOT
  SPRINGS...MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BANCROFT...6 MILES EAST OF PEBBLE AT 335 PM MDT
  HATCH AT 350 PM MDT
  CHESTERFIELD AT 355 PM MDT

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR TO THE NATIONAL WEATHER SERVICE IN POCATELLO BY CALLING TOLL FREE
1-800-877-1937.

LAT...LON 4257 11207 4254 11183 4288 11156 4293 11205

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:45 PM MDT, 41 minutes earlier.

Area forecast discussion, Jun 20, 2:45 PM MDT, 41 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
245 PM MDT FRI JUN 20 2003

LATEST IR SATIMG/RADAR LOOP SHOWING CONVECTION FIRING OVER SRN ZONES
NEAR SURFACE FRONTAL BOUNDARY WHICH HAS BEEN POSITIONED FROM NRN
WYOMING INTO NRN UTAH. THIS MOST FAVORABLE AREA FOR CONVECTIVE
SUPPORT AS TEMPS 20-25 DEG COOLER WITHIN SNAKE PLAINS OVER PAST
24HRS THUS LACK OF SURFACE HEATING.  BROAD H5 TROUGH OVER SRN CANADA
GRADUALLY SHIFTS EAST SATURDAY/SUNDAY WITH MODERATE H7/H5 WINDS ALOFT OVER
AREA. 12Z ETA/AVN BOTH INDICATING PCPN OVER ERN HIGHLANDS SATURDAY
AND HAVE ADDED ADDITIONAL PCPN THAT AREA WHILE REMAINDER OF FORECAST
AREA RELATIVELY DRY.  GENERALLY DRY W-NW FLOW ALOFT PREVAILS THROUGH
MONDAY MORNING BEFORE REINFORCING S/WV ENERGY DROPS INTO BROAD UPPER
TROUGH OVER NRN ROCKIES.  MODELS MORE PROGRESSIVE WITH PASSING S/WV
ENERGY THAN PREVIOUS RUNS TUESDAY/WEDNESDAY AND HAVE OPTED TO HOLD
OFF ON ANY LARGE FORECAST SWINGS (DRYING TREND) AT THIS TIME TO
AWAIT ANOTHER MODEL RUN. THUS CHANCE POPS CONTINUE OVER REGION
TUESDAY WEDNESDAY AND THEN DRYING AS DRY NW FLOW RETURNS TO REGION
THURSDAY/FRIDAY. HUSTON

KSFX...OPERATIONAL...VCP 21.

.PIH...NONE.
Hazardous weather outlook, Jun 20, 6:00 AM MDT, 9 hours 26 minutes before
IDZ017>023-031-032-210000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
600 AM MDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP TODAY AND THIS EVENING.  A SURFACE COLD
FRONT WILL CROSS THE AREA TODAY BEFORE NOON AND BRING BREEZY WINDS
TO THE SNAKE RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.  A LOW
PRESSURE SYSTEM WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS
MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS AND EMERGENCY MANAGERS...ALL WEATHER REPORTS ARE
MUCH APPRECIATED AND IMPORTANT...EVEN OBSERVED WEATHER THAT DOES
NOT REACH SEVERE CRITERIA.  TRAINED SPOTTERS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER CONDITIONS TO THE LOCAL NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER
STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 5:08 PM MDTSevere Thunderstorm WarningPIHOneida52 min
Jun 20, 5:36 PM MDTSevere Thunderstorm WarningPIHBannock24 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.